Michigan, 2011

Hail and Heavy Rain in Michigan, July 20, 2011

July 20, 2011 · NWS MQT · 3 events in 1 county or zone

An approaching warm front produced a few severe thunderstorms and heavy rain over portions of Houghton County on the morning of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An approaching warm front produced a few severe thunderstorms and heavy rain over portions of Houghton County on the morning of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 19, 3:34 PM EST, 8 hours 26 minutes earlier.

Area forecast discussion, Jul 19, 3:34 PM EST, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
434 PM EDT TUE JUL 19 2011

.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROUGH INTO
THE NW CONUS AND A BROAD RIDGE OVER THE CNTRL CONUS RESULTING IN WNW
FLOW FROM SRN MANITOBA/SASK INTO THE UPPER GREAT LAKES. TSRA OVER N
CNTRL INTO NE MN WERE SUPPORTED BY FLOW OF VERY MOIST/UNSTABLE AIR
INTO THE AREA NORTH OF A WARM FRONT THROUGH CNTRL MN. VIS LOOP
SHOWED HIGH CLOUDS INTO UPPER MI MASKING AREA OF SMOKE THAT HAD
SPREAD ACROSS THE AREA FROM NW ONTARIO FIRES (ABOUT 400 MILES NW OF
THE AREA).
&&

.SHORT TERM...TONIGHT AND WEDNESDAY

EXPECT SHRA/TSRA TO EXPAND INTO THE CWA TONIGHT...ESPECIALLY AFTER
MIDNIGHT AS FORCING WITH THE LOW LEVEL JET INCREASES. MODELS SHOWED
40-45 KT 850 MB WRLY INFLOW DEVELOPING WITH MUCPAE VALUES UPSTREAM
AOA 4K J/KG. HOWEVER...UNCERTAINTY REMAINS WHERE THE BANDS OF
STRONGER CONVECTION WILL DEVELOP WITH CONSENSUS FOCUSING MAINLY OVER
LAKE SUPERIOR AND NRN UPPER MI. PWAT VALUES UPSTREAM TO NEAR 2.0
INCHES AND LONG MOISTURE PLUME FROM THE SRN ROCKIES AND NRN PLAINS
INTO THE UPPER MS VALLEY SUGGEST POTENTIAL FOR HEAVY RAINFALL WITH
LOCAL AMOUNTS AOA 2,0 INCHES IN A FEW HOURS. THE STRONG INSTABILITY
COULD ALSO LEAD TO ISOLD STORMS WITH LARGE HAIL EVEN WITH ONLY
MODEST 0-6KM SHEAR VALUES AROUND 30 KT.

THE SHRA/TSRA MAY LINGER INTO THE MORNING OVER MAINLY THE NE HALF OF
THE CWA AND SHOULD END BY AROUND NOON. LEFTOVER MID/HIGH CLOUDS MAY
INHIBIT TEMP RISE FOR MUCH OF THE MORNING BUT WITH AFTERNOON
SUNSHINE TEMPS SHOULD QUICKLY CLIMB INTO THE MID 90S (850 MB TEMPS
AROUND 25C). EVEN NORMALLY CLIMATOLOGY LEANING MOS GUIDANCE PUSHES
MAX READINGS INTO THE MID AND EVEN SOME UPPER 90S OVER MUCH OF THE
CNTRL AND WEST. THE TEMPS COMBINED WITH DEWPOINTS IN THE LOWER 70S
WILL RESULT IN HEAT INDEX VALUES FROM 100 TO AROUND 105. SO...A HEAT
ADVY WAS ISSUED FOR WED AFTERNOON INTO WED EVENING.

.LONG TERM /WED NIGHT THROUGH NEXT TUESDAY/...

990MB SFC LOW WILL BE LIKELY CENTERED NEAR LK WINNIPEG AT THE START
OF THE LONG TERM PERIOD...WITH A WARM FRONT STRETCHING SE ACROSS
ONTARIO AND JUST N OF LK SUPERIOR. EXPECT CONVECTION TO BE ONGOING
AT THE START OF THE PERIOD...BUT IT SHOULD BE N OF LK SUPERIOR. COLD
FRONT PUSHING THROUGH NRN MN AND CANADA AT THE START OF THE PERIOD
WILL QUICKLY SWEEP ACROSS THE CWA WED NIGHT. BEST FORCING ALSO LOOKS
TO BE N OF THE AREA /IN SRN CANADA/ CLOSER TO THE SHORTWAVE SLIDING
THROUGH AND THE WARM FRONT THAT PASSED THROUGH DURING THE DAY. WITH
STRONG THERMAL RIDGE SLIDING THROUGH OVERNIGHT...H700 TEMPS OF 14C
OVER MUCH OF THE AREA...THERE IS THE POTENTIAL THAT AREA WILL BE
CAPPED AND ANY STORMS MAY RUN ALONG THE N SIDE OF THE LK SUPERIOR
WHERE THE NOSE OF THE H850 JET AND THERMAL RIDGE IS LOCATED. TENDED
TO FOLLOW THAT IDEA...BUT DID RUN SOME SLIGHTS ACROSS THE LAND AREAS
/CHANCES NEAR THE KEWEENAW/ IN CASE ANY UPSTREAM CONVECTION TRIES TO
SLIDE FARTHER S ALONG STRONGER INSTABILITY GRADIENT.

DRY AIR AND SUBSIDENCE BEHIND THE FRONT WILL LEAD TO A DRY AND
MOSTLY SUNNY DAY ACROSS THE AREA. WITH THE 995MB LOW STILL ELONGATED
OVER ONTARIO...EXPECT BREEZY WRLY WINDS BEHIND THE FRONT. H925 WINDS
ARE IN THE 35-40KT RANGE...WHICH WE SHOULD MIX TO WITH THE ABUNDANT
SUNSHINE. EXPECT THE STRONGEST WINDS TO BE OVER THE WRN
CWA...ESPECIALLY OVER THE HIGHER TERRAIN IN THE KEWEENAW
PENINSULA...WHERE GUSTS WILL LIKELY BE OVER 30KTS. WITH LESS
HUMIDITY ON THURS BEHIND THE FRONT IT SHOULD FEEL LESS
OPPRESSIVE...EVEN THOUGH TEMPS WILL STILL BE WELL ABOVE NORMAL.
DROPPED TD VALUES INTO THE LOW/MID 50S OVER A GOOD PORTION OF THE
AREA DURING THE AFTN. THIS...COMBINED WITH TEMPERATURES IN THE
80S...WILL PRODUCE RH VALUES FALLING INTO THE 30S. WILL DEFINITELY
NEED TO WATCH FOR FURTHER LOWERING OF THE TD VALUES...AS GFS/ECMWF
MIXED TD VALUES GIVE LOWER 40S BY 00Z FRI...WHICH SEEMS POSSIBLE
WITH DECENT MIXING EXPECTED INTO THE DRIER AIR ALOFT. WITH SOME
AREAS RECEIVING LIMITED RAINFALL THIS MONTH...WILL NEED TO MONITOR
FOR POSSIBLE FIRE WX CONCERNS OVER THE NEXT COUPLE OF SHIFTS.

THE TREND THAT WAS STARTED WITH THE 00/12Z MODELS RUNS YESTERDAY FOR
THURS NIGHT INTO FRI /WITH THE FRONT PUSHING FARTHER S BEFORE
STALLING/ CONTINUES TODAY. THEREFORE...HAVE REMOVED THE POPS FROM
THE WI BORDER AREA AS THE DRY WNW FLOW MOVES THROUGH THE AREA. WINDS
WILL WEAKEN THURS NIGHT...AS THE HIGH PRESSURE RIDGE BEGINS TO SLIDE
OVERHEAD. HIGHS SHOULD STILL BE ABOVE NORMAL ON FRI...WITH H850
TEMPS STILL AROUND 17C...WHICH SHOULD PRODUCE HIGHS IN THE 80S. FIRE
WX CONCERNS SHOULD BE A LITTLE LESS...EVEN THOUGH RH/S SHOULD AGAIN
FALL INTO THE 30S...AS WINDS WILL BE WEAKER UNDER THE HIGH PRESSURE
RIDGE.

DAYS 4 THROUGH 7 /FRI NIGHT THROUGH NEXT TUESDAY/...

DETERMINISTIC AND ENSEMBLE MEMBERS OF THE 00Z ECMWF/GFS/GEM ALL
HINTING AT A STRONGER WAVE EJECTING OUT OF THE W COAST TROUGH AND
BREAKING DOWN THE RIDGE THAT HAS BEEN OVER THE AREA OVER THE LAST
WEEK. THIS...COMBINED WITH THE COLD FRONT AND ASSOCIATED SFC LOW
EXPECTED TO SWEEP THROUGH THE AREA...SHOULD LEAD TO TEMPERATURES
FALLING BACK TO MORE NORMAL VALUES FOR THE SECOND HALF OF THE
WEEKEND AND THE BEGINNING OF NEXT WEEK. THERE IS SOME UNCERTAINTY IN
THE TIMING OF THE TROUGH AND FRONT...WHICH IS TO BE EXPECTED GIVEN
THE STRENGTH OF THE RIDGE THAT HAS IN PLACE. 00Z ECMWF/UKMET/GEM
CONTINUE TO BE ON THE FASTER SIDE WITH THE SYSTEM STARTING TO MOVE
THROUGH THE AREA SAT AND OUT OF MUCH OF THE AREA BY SUN AFTN. 00Z
GFS ON THE OTHERHAND LINGERS THE LOW THROUGH SUN NIGHT...AS IT
CREATES A LARGER SEPARATION IN THE UPPER JET OVER CANADA AND THIS
WAVE. THEREFORE...WILL HAVE THE FRONT STARTING TO MOVE ACROSS THE
AREA FROM W TO E ON SAT INTO SAT NIGHT. WILL CONTINUE THE LINGERING
SLIGHT/CHANCES FOR SUN MORNING...THEN DRY OUT THE WEATHER AS HIGH
PRESSURE BEGINS TO BUILD OVER THE AREA FOR MON AND INTO TUES. THERE
ARE HINTS ON THE ECMWF OF H850-700 WAA AND A SHORTWAVE MOVING
THROUGH THE BUILDING RIDGE OVER THE UPPER MISS VALLEY ON TUES...BUT
RIGHT NOW...EXPECT PCPN TO REMAIN S OF THE AREA.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

SMOKE PLUME FROM FIRES OVER NW ONTARIO INTO THE UPPER GREAT LAKES
HAVE REDUCED VSBY INTO THE 2SM TO 4SM RANGE AT BOTH TAF SITES.
EXPECT VSBY TO IMPROVE AGAIN TO VFR BY LATE AFTERNOON OR EVENING AS
TRANSPORT WINDS BECOME SW AND PUSH THE SMOKE OFF TO THE NE.
POTENTIAL REMAINS FOR AN MCS TO MOVE INTO THE REGION BUT UNCERTAINTY
ON LOCATION/TRACK REMAINS HIGH ENOUGH SO THAT ONLY A CB GROUP WAS
MENTIONED AT THIS TIME. SOME FOG MAY ALSO DEVELOP TOWARD
DAYBREAK...ESPECIALLY IF PCPN MOVES THROUGH.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

AS HIGH PRESSURE OVER THE UPPER GREAT LAKES SLIDES TO THE EAST
TONIGHT INTO WED...SRLY WINDS WILL INCREASE TONIGHT BUT SHOULD
REMAIN AOB 20 KT. SOUTHWEST TO WEST WINDS COULD INCREASE TO 25 KTS
WED NIGHT INTO THURSDAY AS THE GRADIENT TIGHTENS BEHIND A COLD
FRONT. ANOTHER RIDGE BUILDING IN BEHIND THE TROUGH FOR THU NIGHT
INTO SATURDAY MORNING WILL BRING WINDS BACK DOWN BLO 20 KTS. AREAS
OF FOG WILL BE POSSIBLE FOR MUCH OF THE PERIOD...AS WARM AND MOIST
AIR MOVES NORTHEAST ACROSS LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  HEAT ADVISORY FROM 1 PM EDT /NOON CDT/ TO 9 PM EDT /8 PM CDT/
     WEDNESDAY FOR MIZ001>007-009>014-084-085.

LAKE SUPERIOR...
  DENSE FOG ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LSZ264-266-
     267.

LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...SRF
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 19, 2:59 PM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
359 PM EDT TUE JUL 19 2011

MIZ001>007-009>014-084-085-201200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
359 PM EDT TUE JUL 19 2011 /259 PM CDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER FAR WESTERN UPPER MICHIGAN THIS
EVENING...AND ACROSS THE ENTIRE AREA BY DAYBREAK WEDNESDAY. ISOLATED
SEVERE STORMS CONTAINING LARGE HAIL WILL BE POSSIBLE TONIGHT. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS
THAT OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY INTO WEDNESDAY
NIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT INTO EARLY
SUNDAY.

HOT AND VERY HUMID CONDITIONS WILL CONTINUE ON WEDNESDAY...ESPECIALLY
INLAND FROM THE GREAT LAKES. THIS WILL PRODUCE HEAT INDEX VALUES OF
100 TO 105 DEGREES ON WEDNESDAY...INCREASING THE RISK OF HEAT
RELATED ILLNESSES. SEE THE LATEST WEATHER STATEMENT FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF HEAVY RAINFALL AND HAIL WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-201200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
359 PM EDT TUE JUL 19 2011 /259 PM CDT TUE JUL 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

EXPECT FOG OVER CENTRAL AND EASTERN LAKE SUPERIOR...ESPECIALLY AWAY
FROM THE UPPER MICHIGAN NEARSHORE WATERS.

THUNDERSTORMS WITH WINDS OVER 35 KNOTS WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH WEDNESDAY NIGHT...AND
AGAIN FRIDAY EVENING THROUGH SATURDAY NIGHT.

FOG WILL CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-201200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
359 PM EDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

AREAS OF FOG WILL CONTINUE...LOCALLY DENSE AT TIMES.

THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING...WEDNESDAY
NIGHT...AND SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The Marquette radar (KMQT), 105 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Houghton

When
July 20, 12:00 AM EST to 6:00 AM EST
Where
Houghton County, Toivola
Reported by
Public
Coordinates
47.000, -88.750

This was a public report from Toivola of 4.5 inches of rain in six hours.

Hail, Houghton

When
July 20, 5:05 AM EST to 5:08 AM EST
Where
Houghton County, 3.83 mi W of Toivola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.010, -88.830

Pea to penny-sized hail was observed near Toivola.

Hail, Houghton

When
July 20, 5:49 AM EST to 5:53 AM EST
Where
Houghton County, 2.34 mi NW of Jacobsville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.000, -88.440

Most of the hail observed was between dime and quarter-sized, but a few stones were the size of golf balls. In addition...wind gusts were estimated around 40 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329714, 329697, 329699.